Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes a high heart rate during the night?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 5418 Questions

default
Posted on Thu, 10 Sep 2015 in Hypertension and Heart Disease
Question: I have had a high heart rate all night. 135-156
doctor
Answered by Dr. Ilir Sharka 19 minutes later
Brief Answer:
You should immediately consult the nearest ER service

Detailed Answer:
Hello!

Thank you for asking on HCM!

You need to go to the ER service for a careful physical examination and a resting ECG to confirm atrial fibrillation with uncontrolled high ventricular rate (which may be responsible for this heart rate you have been experiencing during the night).

If such disorder is confirmed, a prompt therapy should be applied to control your heart beating rate.

In addition, I would recommend performing a cardiac ultrasound to investigate whether you prosthetic mitral valve has a preserved functionality (exclude valve thrombosis, dehiscence, etc). In such case a prompt cardio surgical consultation is advisable.

Some blood tests like: thyroid function tests (hormone levels), renal function tests, blood electrolytes, etc. are necessary to rule in/out underlying disorders, potentially responsible for such a clinical condition.

Hope to have to have been helpful!

Best wishes,
Dr. Iliri





Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 4 minutes later
Should I go back to taking Digoxin?
doctor
Answered by Dr. Ilir Sharka 10 minutes later
Brief Answer:
This decision will be made after your test results

Detailed Answer:
Hello again,

As I told before, you need to go to the ER and perform some tests.

It would like to explain, that before taking into consideration further therapy changes (including the use or not of digoxin), the cardiac function, renal function etc. should be evaluated by your doctor .

The most important thing to do now is go to the ER.

You will discuss with your doctor, based on your test results, for your future therapy.

Hope to have been helpful!

I am at your disposal for any other questions, whenever you need!

Best regard,
Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 2 minutes later
Does nitroglycerin lower it? She has no chest pains, shortness of breath,etc. just palpitations
doctor
Answered by Dr. Ilir Sharka 9 minutes later
Brief Answer:
I would not recommend nitroglycerin for this purpose

Detailed Answer:
Hello again!

Nitroglycerin is usually prescribed in acute coronary syndrome and its main function is vasodilatation leading to an increase in blood supply blood supply.

It is not an antiarrhythmic drug.

I would not recommend it in this case.

The therapy should be given in the ER after a careful physical examination and the ECG.

Best wishes,
Dr.Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Lab Tests
Medical Topics

Recent questions on  Fibrillation

doctor1 MD

Hello Doctor, My mother is suffering from a heart condition known as atrial fibrillation and has suffered from severe falls recently and also has a haemangioma in her upper spinal region in the T3 and T4 spinal area. Please tell me what can be done to remedy the situation without surgery because she is 78 yrs old and surgery could be fatal. Thanks, Bonny Sanyal YYYY@YYYY

doctor1 MD

I am 61 years old, diagnosed with atrial fibrillation which has been under control. I am also taking synthroid. I take Lisinopril, diltiazem and Xarelto. I also supplement these with Magnesium (250mg) which seems to help reduce my blood pressure a little more. My last blood test showed that my potassium and calcium levels were normal. I recently pinched a muscle in my back and was taking steroids, methylpred dosepak. The first day on this my blood pressure jumped to over 170 so I discontinued using them. A few days later, although my blood pressure was not unusually high, my blood pressure monitor showed that my pulse had jumped to 104. The next reading it was 109. Both readings showed an irregular heartbeat. After that it went back under 100 but the irregular heartbeat continued. I checked it at work where they have a medical center and my blood pressure was 134/78 and heart rate was 85. She didn t have the equipment to check the irregular heartbeat but said through my pulse she could detect it and said it was regularly irregular . However, later readings at home showed my blood pressure dropping under 100 with the lowest being 94/64. Pulse rate stayed under 100 but the irregular heartbeat continued. When I was finally able to reach my cardiologist, he thought that it was more likely a PIV because of the regularly irregular pulse and advised me to keep track and if my readings were over 100 consistently for 3-4 readings, let him know. After talking to him, the irregular heartbeat seemed to have gone away. Last night and today however, while my blood pressure seems to stay within range my pulse has been up and down. Sometimes over 100 and sometimes below. My normal rates are about 134/76 with a pulse of 76. This has been pretty sudden and it s so erratic that it is making me worry. It is Sunday, I am in Kansas while my doctor is in Ohio and I am working here on assignment until the end of May. Also, my lease is up and I am scheduled to move out on Wednesday to a new place and then fly home to Ohio for the weekend.

doctor1 MD

Dear Doctor, Alcohol, Atrial Fibrillation & Life after... I get blotted, noxious after drinking only one glass of white wine. Although I do not drink much, I ve had a couple episodes of atrial fibrillation in the past 2 to 3 years. These episodes were serious enough for me to be kept in the ICU of the hospitals I went to. Both lasted for 48 hours+ followed by a couple of days of watch time. Ever since the second episodes, I was prescribed to take Rytmonorm 150 coupled with Coraspin 300 to avoid any blood clots. After 2 years on the treatment, I ve hoped that my heart would be clear of the problem and tried to get off of the medicine. Within 24 hours, my heart started to beat erratically, enough so that I immediately reached for the pills... Along with my heart beating awkwardly, I ve noticed an almost instant pain in my head coupled with a slight but persistent confusion... I have repeatedly told about the combination of effects to a few doctors only to be dismissed at once as there doesn t seem to be any correlation with the heart/brain (as per the doc s opinions)... I have gotten a check-up with my cardiologist a couple of weeks ago and he recommends that I stay on the medication (one of my valve (top?) is 4cm wide whereas it should be at maximum 3.8cm (from memory, and I can t remember what was what exactly). Also, there was another measure from the ECG of 450ms or such between beat... Where it should stay under 450 or 430... Again, I do not recall the exact lingo... My question is simple. Are there any known adverse effect to taking a medication such as Rytmonorm, does it affect the initial problem (atrial fibrillation)? Is there any way to remedy the problem without resorting to ablation (which has a low success rate) or cut through the electrical system (old style)... I really would like to get off the medication. Thank you for your time and feedback on this case. Best Regards, Frederic

doctor1 MD

Hi sir...I'm uploading the ecg report ...Could you please shed some light on it...

doctor1 MD

I have atrial fibrillation and a low pulse rate (45 - 55) when at rest. I can get it into the mid 90's when exercising. I'm 73 years old. My cardiologist wants to implant a pacemaker and is talking about using either Tikosyn (Dofetilide) or...

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was corrected. The doctor has me on Xarelto and a beta blocker . I feel fine and I am wondering if I can drink...

doctor1 MD

My uncle has been in the ICU for nearly 24 hours with chest pressure, erratic heart rate 135 to 90bpm, atrial fibrillation, and his enzyme levels keep increasing and are now over 18 from 2.5 last evening. They say they are going to do an angiogram and possibly transfer him to do open heart. They are giving him meds and have the "a fib" under control but arent moving to do the heart surgery until tomorrow. They say he has had a at least "heart incidents" since yesterday morning, with his enzymes continually increasing and he appears to be worse now than when he went into ICU, why would they hold off until Monday morning rather than continuing to let his heart muscle be more damaged? And why can't they stop further damage?